Chronic Treatment with Multi-Kinase Inhibitors Causes Differential Toxicities on Skeletal and Cardiac Muscles
AbstractDespite recent progress, chemotherapy remains the preferred treatment for cancer. We have shown a link between anticancer drugs and the development of cachexia, i.e., body wasting accompanied by muscle loss. The multi-kinase inhibitors (MKIs) regorafenib and sorafenib, used as second-line treatment for solid tumors, are frequently accompanied by several side effects, including loss of muscle mass and strength. In the present study we aimed to investigate the molecular mechanisms associated with the occurrence of muscle toxicities in in vivo conditions. Hence, we treated 8-week old healthy CD2F1 male mice with MKIs for up to six weeks and observed decreased skeletal and cardiac muscle mass, consistent with muscle weakness. Modulation of ERK1/2 and GSK3β, as well as increased expression of markers of autophagy, previously associated with muscle atrophy conditions, were shown in skeletal muscle upon treatment with either drug. MKIs also promoted cardiac abnormalities consistent with reduced left ventricular mass, internal diameter, posterior wall thickness and stroke volume, despite unchanged overall function. Notably, different signaling pathways were affected in the heart, including reduced expression of mitochondrial proteins, and elevated AKT, GSK3β, mTOR, MEK1/2 and ERK1/2 phosphorylation. Combined, our data demonstrate detrimental effects on skeletal and cardiac muscle in association with chronic administration of MKIs, although different mechanisms would seem to contribute to the cachectic phenotype in the two tissues. View Full-Text
- Supplementary File 1:
PDF-Document (PDF, 247 KB)
Share & Cite This Article
Huot, J.R.; Essex, A.L.; Gutierrez, M.; Barreto, R.; Wang, M.; Waning, D.L.; Plotkin, L.I.; Bonetto, A. Chronic Treatment with Multi-Kinase Inhibitors Causes Differential Toxicities on Skeletal and Cardiac Muscles. Cancers 2019, 11, 571.
Huot JR, Essex AL, Gutierrez M, Barreto R, Wang M, Waning DL, Plotkin LI, Bonetto A. Chronic Treatment with Multi-Kinase Inhibitors Causes Differential Toxicities on Skeletal and Cardiac Muscles. Cancers. 2019; 11(4):571.Chicago/Turabian Style
Huot, Joshua R.; Essex, Alyson L.; Gutierrez, Maya; Barreto, Rafael; Wang, Meijing; Waning, David L.; Plotkin, Lilian I.; Bonetto, Andrea. 2019. "Chronic Treatment with Multi-Kinase Inhibitors Causes Differential Toxicities on Skeletal and Cardiac Muscles." Cancers 11, no. 4: 571.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.